Skip to main content
MedCalcHub
← Back to Specialties

General Medicine

11 calculators

Broadly applicable tools for functional status, comorbidity burden, mental health screening, and sleep disorder assessment.

Body Mass Index (BMI)

Calculates Body Mass Index.

Anthropometry
Open Body Mass Index (BMI)

Body Surface Area (BSA)

Calculates Body Surface Area (Mosteller formula).

Anthropometry
Open Body Surface Area (BSA)

Waist-to-Hip Ratio

Calculates Waist-to-Hip Ratio to assess central adiposity and cardiovascular risk.

Anthropometry
Open Waist-to-Hip Ratio

Patient Health Questionnaire-9 (PHQ-9)

The PHQ-9 (Kroenke 2001) screens for and grades the severity of depressive symptoms over the prior two weeks. Nine DSM-based items are each scored 0–3 (total 0–27), with cut-points for minimal, mild, moderate, moderately severe, and severe depression; a score ≥ 10 has ~88% sensitivity and ~88% specificity for major depression. Item 9 screens for suicidal ideation and warrants urgent evaluation when endorsed.

Mental Health
Open Patient Health Questionnaire-9 (PHQ-9)

Generalized Anxiety Disorder 7-Item Scale (GAD-7)

The GAD-7 (Spitzer 2006) screens for and grades the severity of generalized anxiety symptoms over the prior two weeks. Seven items are each scored 0–3 (total 0–21), with a cut-point of 10 maximizing sensitivity (~89%) and specificity (~82%) for generalized anxiety disorder; scores fall into minimal, mild, moderate, and severe bands.

Mental Health
Open Generalized Anxiety Disorder 7-Item Scale (GAD-7)

Epworth Sleepiness Scale

The Epworth Sleepiness Scale (Johns 1991) measures daytime sleepiness by asking how likely the patient is to doze in eight common situations, each scored 0–3 (total 0–24). Higher scores indicate greater sleep propensity: 0–10 normal, 11–14 mild, 15–17 moderate, and ≥ 18 severe excessive daytime sleepiness.

Sleep Medicine
Open Epworth Sleepiness Scale

STOP-BANG OSA Screening Score

The STOP-BANG score (Chung 2008/2012) is an eight-item screening tool for obstructive sleep apnea (OSA). Each of the eight items (Snoring, Tiredness, Observed apnea, high blood Pressure, BMI > 35, Age > 50, Neck circumference > 40 cm, male Gender) scores 1 point (total 0–8). Scores of 3–4 indicate intermediate and 5–8 high OSA risk; a score ≥ 3 is highly sensitive for moderate (93%) and severe (100%) OSA and can help rule out disease when negative.

Sleep Medicine
Open STOP-BANG OSA Screening Score

Modified Centor (McIsaac) Score

The Modified Centor score (McIsaac 1998) estimates the probability of group A streptococcal (GAS) pharyngitis. Four criteria (fever > 38°C, absence of cough, tonsillar exudates, tender anterior cervical adenopathy) score 1 point each, with an age adjustment (3–14 years +1, 15–44 years 0, ≥ 45 years −1); the total is clamped to 0–4. Scores of 0–1 suggest low, 2–3 intermediate, and 4 high GAS probability, guiding rapid antigen testing and treatment decisions.

Infectious Disease
Open Modified Centor (McIsaac) Score

Charlson Comorbidity Index (CCI)

The Charlson Comorbidity Index (Charlson 1987) predicts one-year and ten-year mortality from a weighted count of 19 comorbidities (weights 1, 2, 3, and 6) plus an age adjustment (per decade over 40, 1994). Higher scores indicate greater comorbidity burden and lower estimated ten-year survival, with wide application as a case-mix adjustment in outcomes research and clinical prognostication.

Internal Medicine
Open Charlson Comorbidity Index (CCI)

Barthel Index

The Barthel Index (Mahoney & Barthel 1965) measures functional independence in activities of daily living across ten domains (feeding, bathing, grooming, dressing, bowels, bladder, toilet use, transfers, mobility, stairs), yielding a total of 0–100. Higher scores reflect greater independence: 0–20 total dependence, 21–60 severe, 61–90 moderate, 91–99 slight dependence, and 100 independence. It is widely used in stroke, rehabilitation, and geriatric care, including the Shah 1989 modification for ordinal scoring.

Geriatrics
Open Barthel Index

ECOG Performance Status

The ECOG (Eastern Cooperative Oncology Group) performance status (Oken 1982) grades a patient's functional capability on a single scale from 0 (fully active) to 5 (dead). It is a cornerstone of oncology decision-making — used to select patients for chemotherapy and clinical trials, dose-intensity treatments, and estimate prognosis — and is widely applied in geriatrics and general medicine for patients with chronic or serious illness.

Oncology
Open ECOG Performance Status